top of page
Search

Birth control pills and painful sex...

Ever wonder if there's a connection? There definitely is.


lube
Birth Control Pills & Painful Sex

If you're using birth control pills, chances are you are of the age when getting pregnant is a distinct possibility. And in that case, at your age, you should be able to get aroused and lubricate easily. So why aren't you?


Oral contraceptive pills (OCPs) contain estrogen that should be good for vaginal lubrication, but low-dose birth control pills, especially combination pills (contain estrogen and progestin), can have the opposite effect. Anything that lowers the amount of estrogen circulating in your body will reduce blood flow to the tissue (increased genital blood flow is a major part of arousal), resulting in dryness of the vagina and/or vulva. The reduced vaginal blood flow can make it tough for you to self-lubricate during sex (which is why GLISSANT lubricants contain ingredients that promote genital blood flow), and it can even make you feel constantly irritated and uncomfortable down there. Vaginal tissues are supposed to have a thin layer of protective, lubricating fluid, but these tissues are highly sensitive to changes in hormones such as estrogen and testosterone. Even slight fluctuations in hormone levels (for instance, the result of taking a new medication) can affect blood flow, ultimately leading to dryness.


If you're experiencing vaginal itching, irritation, burning, and/or pain during sex, it may be due to the oral contraceptive you are taking. In particular, combined OCPs reduce testosterone levels by inhibiting ovarian and adrenal gland androgen production and by increasing levels of sex hormone-binding globulin. Sex hormone binding globulin (SHBG) is a protein that is responsible for binding excess estrogen and testosterone. Increased SHBG results in more estrogen and testosterone being taken out of the bloodstream. With less hormones in the bloodstream, vaginal thinning and dryness can occur over time. Very low-dose estrogen OCPs can also have a similar effect. While the great majority of women taking OCPs don't experience these problems, the women who do experience painful sex from vaginal dryness due to OCPs are quite unhappy.


Decreased circulating levels of androgen (testosterone) can also affect your libido. Libido is controlled by your circulating levels of androgens, and it is androgens that chemically drive a woman's sexual desires and fantasies. Decreased hormone levels can start a vicious circle: if a woman has low libido already, then she has pain because of vaginal dryness due to low hormones, this can lower her libido even further. Why would anyone want to have sex if it hurts?


The solution: if possible change or discontinue OCPs and use a different form of birth control such as condoms or an IUD. Vaginal estrogen and/or testosterone can also help.


The bottom line is you were right...there is a connection between birth control pills and painful sex. If you think this might be your situation, talk to your doctor about an alternative form of birth control or other solution because you are the biggest advocate for your sexual wellness.

Comments


bottom of page